to the editor: A 57-year-old woman presented to the emergency department with worsening right leg pain over the previous two months. On the day of presentation, the patient was unable to bear any weight on her right leg. Her medical history was significant for hypertension, mental retardation, and a seizure disorder. Physical examination revealed right lower extremity warmth, tenderness to palpation, and 1+ nonpitting edema from her ankle to her knee. Lower extremity Doppler ultrasonography confirmed the diagnosis of acute right femoral-popliteal deep venous thrombosis (DVT).
The patient was started on a therapeutic dose of enoxaparin (Lovenox) and warfarin (Coumadin) and admitted to the hospital. Her International Normalized Ratio (INR) became therapeutic on day four with a value of 2.09. The family was instructed on how to administer enoxaparin at home, given a prescription for enoxaparin, and instructed to continue it until her follow-up appointment the next day. For reasons that are unclear, the enoxaparin prescription was never filled. The prescription for warfarin was filled and continued as an outpatient.
Two days after discharge, the patient returned to the emergency room because of bilateral leg pain. Physical examination revealed bilateral lower extremity tenderness to palpation, trace pitting edema bilaterally, and ecchymosis of her left popliteal fossa. Her INR was 2.24. An ultrasound examination showed propagation of her right DVT and a new left femoral-popliteal DVT. The patient was discharged to subacute rehabilitation with a new INR goal of 2.5 to 3.0.
The American College of Chest Physicians (ACCP) guidelines recommend initial treatment of DVT with low-molecular-weight heparin (LMWH) or unfractionated heparin for a minimum of five days1 and until the INR is stable at 2 or more for at least two days with two measurements 24 hours apart.2 However, a retrospective study of patients with DVT, pulmonary embolism, or both revealed that 49.4 percent of patients had LMWH or unfractionated heparin discontinued before reaching an INR of 2.0 or greater for two consecutive days.3 In a recent survey of physicians, 30 percent stated it was not necessary to have a therapeutic INR for two days before discontinuation of LMWH or unfractionated heparin.4 A recent clinical guideline from the American College of Physicians and the American Academy of Family Physicians recommends outpatient treatment of DVT and possibly pulmonary embolism with LMWH if required support services are in place;5 therefore, it is imperative for family physicians to familiarize themselves with these guidelines.
In this case, the patient had only four days of overlap, and only one day of a therapeutic INR before discontinuation of enoxaparin. Failure to ensure an adequate overlap of LMWH and warfarin may result in apparent warfarin failure and worsening thrombosis.